The risk of developing psychotic symptoms increases during periods of methamphetamine use among long-term users, new research suggests.
Investigators from Australian National University in Canberra found that among long-term users, there was a 5-fold increased likelihood of psychotic symptoms during periods of meth use vs periods of abstinence. Such symptoms included suspiciousness (71%), delusions or unusual thought content (35%), and hallucinations (51%).
This risk was strongly related with how often they used the drug, with the odds increasing from 4.0 (95% confidence interval [CI], 2.5 – 6.5) with 1 to 15 days’ use in the past month to 11.2 (95% CI, 5.9 – 21.1) when people were using for 16 or more days in the past month.
“This translated into an increase of around 10% having psychotic symptoms in the past month when they were not using methamphetamine up to 48% when they were using it heavily, that is, for more than 16 days,” lead author Rebecca McKetin, PhD, from Australian National University, told Medscape Medical News.
The risk was compounded by heavy cannabis and alcohol use, which increased the risk for psychotic symptoms up to 69%.
by Fran Lowry, Medscape